Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 33, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2007, 4:24 PM EDT for Bland County, Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2007, 4:24 PM EDT (20:24 UTC)
- Expired
- May 22, 2007, 5:08 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Bland County, VA
The radar
The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:45 PM EDT | TSTM WND DMG | 2 Wsw Ceres, VA | TREE DOWN OFF ROUTE 42. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 222024 SVRRNK VAC021-222130- /O.NEW.KRNK.SV.W.0033.070522T2024Z-070522T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 424 PM EDT TUE MAY 22 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA * UNTIL 530 PM EDT * AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR CERES. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... CERES... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3702 8128 3708 8133 3702 8150 3694 8137 $$ KK
2 follow-up statements
000 WWUS51 KRNK 222047 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 446 PM EDT TUE MAY 22 2007 VAC021-222130- /O.CON.KRNK.SV.W.0033.000000T0000Z-070522T2130Z/ BLAND VA- 446 PM EDT TUE MAY 22 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR SOUTHWESTERN BLAND COUNTY... AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR CERES. THIS STORM WAS MOVING SOUTHWEST AT 5 MPH. RAINFALL AMOUNTS UP TO TWO INCHES ARE POSSIBLE WITH THIS STORM. PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3702 8128 3708 8133 3702 8150 3694 8137 $$ 07
000 WWUS51 KRNK 222108 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 504 PM EDT TUE MAY 22 2007 VAC021-222114- /O.CAN.KRNK.SV.W.0033.000000T0000Z-070522T2130Z/ BLAND VA- 504 PM EDT TUE MAY 22 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BLAND COUNTY IS CANCELLED... THE STORM OVER BLAND COUNTY HAS WEAKEN TO BELOW SEVERE LIMITS. THIS STORM WILL MOVE SOUTHWEST OUT OF BLAND COUNTY BY 515 PM. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4. LAT...LON 3702 8128 3708 8133 3702 8150 3694 8137 $$ KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:08 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 22, 3:08 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 308 PM EDT TUE MAY 22 2007 .SYNOPSIS... A LARGE HIGH PRESSURE SYSTEM OFF THE NEW ENGLAND COAST WILL BUILD DOWN THE EAST COAST TODAY THROUGH THURSDAY...TO BE CENTERED OVER THE SOUTHEAST U.S. FRIDAY. A WEAK COLD FRONT WILL APPROACH FROM THE NORTHWEST FRIDAY NIGHT...BUT SHOULD NOT REACH THE FORECAST AREA. && .NEAR TERM /THROUGH WEDNESDAY/... ABUNDANT CLOUD COVER EARLY TODAY RESULTED IN SOMEWHAT COOLER AFTERNOON READINGS THAT WERE NOT QUITE ABLE TO REACH CONVECTIVE TEMPERATURES...WITH THE EXCEPTION OF AREAS WEST OF THE BLUE RIDGE WHERE LESS INITIAL CLOUD COVER AND HIGHER TERRAIN HAS ALLOWED WEAK CAPPING SUBSIDENCE INVERSION TO BE BROKEN. LATEST RADAR PICTURES INDICATING SCATTERED CONVECTION NEAR MOUNTAIN LAKE AND ACROSS THE HIGHER TERRAIN OF GREENBRIER AND BATH COUNTIES...WITH LITTLE MOVEMENT DUE TO VERY WEAK ATMOSPHERIC STEERING. CONVECTION FOR THE REST OF THE AFTERNOON SHOULD BE DRIVEN MAINLY BY OUTFLOW BOUNDARIES AND ANCHORED OVER/NEAR THE HIGHER RIDGES...AND SHOULD GRADUALLY DISSIPATE EARLY TONIGHT FOLLOWING LOSS OF INSOLATION. WILL THEREFORE CONTINUE WITH THREAT OF PRECIPITATION INTO EARLY TONIGHT ACROSS MAINLY WESTERN PORTIONS OF THE FORECAST AREA...WHERE WEAK UPSLOPING AND RESULTANT WEAK UPWARD VERTICAL MOTION WILL BE THE MOST PERSISTENT. REST OF THE NIGHT INTO WEDNESDAY MORNING SHOULD BE SIMILAR TO LAST NIGHT...WITH SOME REDEVELOPMENT OF STRATUS EAST OF THE BLUE RIDGE AND SOME PATCHY STRATUS AND LIGHT FOG ALSO POSSIBLE IN MORE SHELTERED VALLEYS OF THE WEST. OVERNIGHT LOWS SHOULD BE FAIRLY UNIFORM...GENERALLY IN THE 50S...BUT TEMPERATURES MAY BE HARD PRESSED TO FALL MUCH BELOW 60F DUE TO HEAT ISLAND EFFECT AROUND ROANOKE...AND DUE TO SOME COMPRESSIONAL DOWNSLOPE WARMING IN VICINITY OF BLUEFIELD. WITH SURFACE RIDGE CONTINUING TO BUILD SOUTH AND WEST INTO MID ATLANTIC REGION ON WEDNESDAY...THETA-E AXIS AND BEST INSTABILITY DURING TIME OF PEAK HEATING SHOULD SHIFT WESTWARD TO EXTREME WESTERN PORTION OF THE BLACKSBURG FORECAST AREA. CURRENT GRIDS DO A GOOD JOB DEFINING HIGHEST THREAT OF SOME MID-LATE AFTERNOON WIDELY SCATTERED THUNDERSTORMS IN THIS AREA...BUT CAN NOT RULE OUT DEVELOPMENT OF AT LEAST AN ISOLATED THUNDERSTORM ANYWHERE ALONG AND WEST OF THE BLUE RIDGE DUE TO CONTRIBUTIONS OF OROGRAPHICS AND DIFFERENTIAL HEATING IN MAINLY UNCAPPED ATMOSPHERE WHICH MIGHT HELP TO PROVIDE NECESSARY LOW LEVEL CONVERGENCE FOR CONVECTIVE INITIATION. WITH LIMITED ATMOSPHERIC MIXING AND SOMEWHAT COOLER AIR SEEPING INTO THE AREA IN ADVANCE OF THE SURFACE RIDGE...AFTERNOON HIGH TEMPERATURES ON WEDNESDAY SHOULD AGAIN BE QUITE UNIFORM ACROSS THE AREA...GENERALLY IN THE 70S...WITH COOLER READINGS IN THE MID 60S TO NEAR 70 ACROSS THE HIGHER TERRAIN. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... BY WEDNESDAY NIGHT...ANY LINGERING SHOWERS OR THUNDERSTORMS SHOULD BE CONFINED TO WESTERN SLOPES AREAS WHERE THE THETA-E RIDGE/BETTER LOW LEVEL MOISTURE CONVERGENCE RETREATS. WILL KEEP AN EVENING SLIGHT CHANCE POP OUT THAT WAY. THE BUILDING UPPER RIDGE IS AT ITS PEAK OVER THE FORECAST AREA ON THURSDAY...AND WITH WARMING TEMPERATURES ALOFT...MODEL SOUNDINGS SHOW A STRONG CAP THAT SHOULD PREVENT ANY AFT/EVE CONVECTION. WITH THE HIGH PRESSURE CENTERED OFF THE MID ATLANTIC COAST THU...WILL HAVE AN EAST TO SOUTHEAST FLOW INTO THE AREA WHICH WILL KEEP HIGH TEMPS DOWN. HOWEVER...WITH AT LEAST PARTIAL SUNSHINE...I HAVE GONE ABOVE MOS GUIDANCE FOR ALL BUT SOUTHEAST SLOPE AREAS...AND RAISED HIGHS THE MOST IN THE FAR WEST DOWNSLOPE AREAS SUCH AS BLUEFIELD. AS THE SURFACE HIGH MOVES TO OVER THE SOUTHEAST U.S. FRIDAY...THE LOW LEVEL FLOW TRANSITIONS TO SOUTHWEST...ESPECIALLY IN THE MTNS. THIS PRODUCES A THETA-E RIDGE OVER THE MTNS BY AFTERNOON...WITH WEAK LO LEVEL CONVERGENCE. GFS SHOWS FAIRLY WIDESPREAD AFT/EVE CONVECTION...BUT SEEMS TO BE OVERDONE WITH ITS INSTABILITY... COOLING MID LEVEL TEMPS TOO FAST WITH THE RIDGE FLATTENING IN RESPONSE TO A GREAT LAKES SHORT WAVE. FOR NOW I HAVE JUST ADDED IN SLIGHT CHANCE POPS INTO THE THE GREENBRIER AND ALLEGHANY HIGHLANDS AREAS. && .LONG TERM /SATURDAY THROUGH TUESDAY/... LONGER RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT HOLDING AN UPPER RIDGE OVER THE SOUTHEAST U.S. THROUGH MOST OF THE HOLIDAY WEEKEND. THE ECMWF CONTINUES TO BE A LITTLE DEEPER THAN THE GFS WITH A SHORT WAVE MVG THROUGH GREAT LAKES REGION BY LATE SUNDAY INTO MONDAY. THIS WILL PUSH A WEAK FRONT INTO THE SFC RIDGE...LIKELY REACHING THE MTNS MONDAY...AND THEN INTO PIEDMONT AREAS TUESDAY. MEMORIAL DAY STILL FEATURES OUR HIGHEST POPS AND BEST CHANCE FOR SHOWERS/TSTMS. THE MAIN LIMITING FACTOR WILL BE LACK OF DEEP MOISTURE WITH FLOW FROM THE GULFMEX CUT OFF. THE MAIN CHANGE TO THE LONG RANGE FORECAST WAS TO LOWER POPS SATURDAY AND SUNDAY TO LESS THAN 14 PCT CHANCE...SO NO MENTION OF OF AFT/EVE TSTMS THOSE DAYS. WITH THE FRONT ACROSS THE CWA TUESDAY...I PUT IN A SLIGHT CHANCE POP FOR DIURNAL SHOWERS/TSTMS. OVERALL...WILL BE A WARM AND HUMID PERIOD WITH DAYTIME HIGHS AROUND 5 DEGREES ABOVE NORMAL AND OVERNIGHT LOWS UP TO 10 DEGREES ABOVE NORMAL. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... PERSISTENCE FORECAST APPEARS TO BE ON ORDER WITH SURFACE AND UPPER RIDGE BUILDING OVER MID ATLANTIC REGION THROUGHOUT THE WEEK. OLD FRONTAL BOUNDARY HAS JUST ABOUT WASHED OUT OVER/NEAR THE BLACKSBURG FORECAST AREA...BUT RESIDUAL MOISTURE POOLING UNDER WEAK SUBSIDENCE INVERSION...RELATIVELY STAGNANT ATMOSPHERIC FLOW...AND VERY LIGHT UPSLOPING WINDS WILL CONTINUE TO RESULT IN THREAT OF LATE NIGHT TO MID MORNING MVFR RESTRICTIONS IN CEILING AND FOG. THREAT OF MVFR CONDITIONS WILL REMAIN THE HIGHEST ALONG AND EAST OF THE BLUE RIDGE DUE TO WEAK UPSLOPING WINDS...WITH THREAT MINIMIZED WEST OF THE BLUE RIDGE WHERE DOWNSLOPING WINDS WILL AID IN AT LEAST SOME DRYING IN LOWER LEVELS OF ATMOSPHERE. ONLY EXCEPTION WOULD BE IN SHELTERED LOW LYING AREAS OF THE WEST...SUCH AS NEAR LEWISBURG... WHERE SOME PATCHY IFR CONDITIONS MAY OCCUR AROUND DAYBREAK EACH MORNING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...WERT SHORT TERM...JJ LONG TERM...JJ AVIATION...WERT
Hazardous weather outlook, May 22, 5:35 AM EDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 535 AM EDT TUE MAY 22 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-230945- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 535 AM EDT TUE MAY 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:24 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 66 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.